September 2, 2011
FDA is notifying healthcare professionals and consumers about labeling changes for asenapine (Saphris) regarding potential for hypersensitivity reactions. Asenapine is an atypical antipsychotic used to treat symptoms associated with schizophrenia and bipolar disorder. To date, 52 cases of Type I hypersensitivity reactions have been reported to FDA. Some of these hypersensitivity reactions can include anaphylaxis, angioedema, swelling of face or tongue, breathing difficulties, rash, and hypotension.
Type I hypersensitivity reactions can be serious or life threatening and usually require a previous sensitizing exposure to the medication or a cross-reactive substance. However, several reactions with asenapine occurred after the first dose. The sensitizing agent in these cases has not been identified. Asenapine is contraindicated in patients with known hypersensitivity to any component of the medication.
Healthcare providers should educate patients on signs and symptoms of hypersensitivity reactions even before starting asenapine. Report any adverse events associated with the use of asenapine (Saphris) to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.
Additional information is available at the following links:
- MedWatch Alert:
- Drug Safety Communication:
September 2, 2011; University of Utah, Drug Information Service. Copyright 2011, Drug Information Service, University of Utah, Salt Lake City, UT.